Alert archive / Montana / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Great Falls, MT

July 6, 2019Cascade County, Montana

NWS Great Falls, MT issued this flash flood warning at Jul 6, 2019, 6:47 PM MDT for Cascade County, Montana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2019, 6:47 PM MDT (00:47 UTC)
Expired
Jul 6, 2019, 9:45 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 12 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:50 PM MDTFLASH FLOODGreat Falls, MTCORRECTS PREVIOUS FLASH FLOOD REPORT FROM GREAT FALLS. LOCAL MEDIA REPORTED FLASH FLOODING DOWNTOWN ALONG THE 4TH AND 5TH BLOCK OF CENTRAL AVE. FLOODING ON ONE SIDE WAS ABOUT ANKLE DEEP, WITH FLOODING UP TO CAR DOORS AND SOME WATER FLOODING STORE FRONTS. SHE A
Jul 6, 6:50 PM MDTFLASH FLOODGreat Falls, MTELIZABETH COPELAND REPORTED FLASH FLOODING DOWNTOWN ALONG THE 4TH AND 5TH BLOCK OF CENTRAL AVE. FLOODING ON ONE SIDE WAS ABOUT ANKLE DEEP, WITH FLOODING UP TO CAR DOORS AND SOME WATER FLOODING STORE FRONTS. SHE ALSO REPORTED THE UNDERPASS BY THE POLICE STATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.8 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WGUS55 KTFX 070047
FFWTFX
MTC013-070345-
/O.NEW.KTFX.FF.W.0002.190707T0047Z-190707T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
647 PM MDT Sat Jul 6 2019

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  North central Cascade County in central Montana...

* Until 945 PM MDT.

* At 645 PM MDT, trained weather spotters reported flash flooding 
  across the warned area. Up to one to two inches of rain has 
  already fallen.  Flash flooding is already occurring. Some roads 
  have been reported impassable in downtown Great Falls.

* Some locations that will experience flooding include...
  Great Falls, Black Eagle and Malmstrom Afb. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4753 11117 4747 11117 4747 11136 4753 11136

$$

TP
1 follow-up statement
249 
WGUS75 KTFX 070341
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
941 PM MDT Sat Jul 6 2019

MTC013-070349-
/O.EXP.KTFX.FF.W.0002.000000T0000Z-190707T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-
941 PM MDT Sat Jul 6 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CASCADE COUNTY WILL
EXPIRE AT 945 PM MDT...

Law enforcement has not received any additional reports of impactful 
flooding and flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures and avoid any standing 
water that may be lingering along roadways.

LAT...LON 4753 11117 4747 11117 4747 11136 4753 11136

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 5:35 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 6, 5:35 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
535 PM MDT Sat Jul 6 2019

Updated Aviation Section

.SYNOPSIS...

An unstable southwest flow aloft will keep mostly afternoon and
evening shower and thunderstorm activity going through early next
week. Thunderstorms may become strong to severe today and Sunday,
with hail, gusty winds, and heavy rain possible. Drier and warmer
conditions are expected by mid-week.

&&

.DISCUSSION...

Remainder of this afternoon through Sunday Night...Our region
continues to be situated in a moist and unstable flow ahead of a
closed low over British Columbia. A disturbance rotating around this
feature is initiating shower and thunderstorm development over the
Rocky Mountain Front and Southwest Montana and this activity will
eventually expand deeper into central and north-central locations
by late this afternoon into the evening. Hi-res models continue
to suggest that gusty winds up to 60 mph will be the most
widespread impact from these storms, although small hail and brief
heavy rain may accompany these storms. Areas along the Rocky
Mountain Front and eastward toward the golden triangle will likely
observe the greatest impacts as storms diminish in strength as
they move east from there. Most activity should move out of the
area by 6Z but some isolated shower/thunder activity can't be
ruled out, especially along the Rocky Mountain Front. By Sunday,
the aforementioned low pressure trough will move east over the
Pacific Northwest, which will increase the southwest flow aloft
over the region as a weak Pacific cold front traverses the region.
Showers and thunderstorms may initiate much earlier than today,
perhaps as early as the late morning. The NAM and HRRR, suggest
that a wave of more moderate showers/thunder may develop ahead of
the anticipated stronger activity as early as 13-15Z. Good
moisture, steep mid-level lapse rate, wind shear should offer a
good chance for severe storm development with large hail and
damaging winds over the plains. Portions of the CWA will be under
a marginal risk for excessive rainfall, so localized flooding due
to heavy thunderstorm rains will be possible. Storms will
encounter an increasingly more favorable thunderstorm environment
as they move toward the east and northeast. One thing to keep in
mind is that if shower activity begins earlier in the morning then
some of the severe threat may be mitigated by convective
contamination, especially for the central and western portion of
the plains. As the Cooler air moves into the area behind the cold
front late Sunday evening and overnight, the severe storm threat
should diminish. Note, that scattered showers may linger into the
overnight hours.

Monday through Saturday... The Pacific Northwest trough will start
to weaken as it moves more so into the Northern Rockies on Monday.
Although the threat for severe weather will shift east of the area,
more widespread rain showers with weak thunderstorms will persist
through Monday into Monday night, as temperatures remain cooler than
normal. The showers will decrease from the west Tuesday into Tuesday
night as the low pressure trough moves east out onto the Great
Plains, but temperatures will remain below normal one more day. A
high pressure ridge will then build into the area on Wednesday,
which should bring drier conditions with warmer than normal
temperatures. This ridge will then be flattened somewhat by weak
disturbances moving over Montana from the Pacific Ocean, leaving the
area under a less stable westerly flow aloft with only slightly
cooler temperatures. The disturbances will combine with
afternoon/early evening instability to cause a few showers and
thunderstorms to develop over the higher terrain and move out over
the plains. Although this does not appear to be a pattern that would
cause severe weather at this time, the situation will continue to be
monitored.  Coulston

&&

.AVIATION...
Updated 0535 PM MDT Sat Jul 6 2019 (00Z/Jul 7 TAF issuance)

Showers and Thunderstorms will result in brief MVFR conditions
though the evening before diminishing, especialy around GTF and HLN.
Some of the storm could produce strong winds and large hail. Mainly
VFR conditions are expected after midnight across the area.
Additional showers and isolated thunderstorms will develop tomorrow
morning, with a few strong to severe thunderstorms possible in the
afternoon.
Langlieb

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  79  52  73 /  60  50  50  40
CTB  49  73  47  69 /  50  40  40  30
HLN  52  80  52  75 /  50  50  50  70
BZN  50  81  52  74 /  30  50  50  80
WEY  41  78  44  68 /  20  20  30  80
DLN  48  76  48  71 /  40  50  40  80
HVR  55  82  54  75 /  30  50  40  30
LWT  51  80  51  68 /  30  60  70  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 6, 6:14 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
614 PM MDT Sat Jul 6 2019

MTZ014-052-053-070030-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
614 PM MDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES...

At 613 PM MDT, a strong thunderstorm was located over Helena, moving
northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Helena, East Helena, Montana City, Clancy and Spring Meadow Lake
State Park.

This includes the following highways...
 Interstate 15 between mile markers 182 and 205.
 Highway 12 between mile markers 34 and 61.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4642 11183 4652 11222 4683 11222 4664 11151
TIME...MOT...LOC 0013Z 206DEG 28KT 4658 11197

TP
Special weather statement, Jul 6, 6:19 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
619 PM MDT Sat Jul 6 2019

MTZ048-070030-
Southern Rocky Mountain Front-
619 PM MDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS AND CLARK AND
WESTERN TETON COUNTIES...

At 617 PM MDT, strong thunderstorms located 23 miles northwest of
Augusta, or 27 miles west of Choteau, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bynum.

This includes Highway 89 between mile markers 52 and 56.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4794 11302 4795 11299 4795 11292 4798 11288
      4801 11289 4805 11294 4799 11221 4747 11276
      4760 11304
TIME...MOT...LOC 0017Z 206DEG 28KT 4772 11276

TP
Special weather statement, Jul 6, 6:35 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
635 PM MDT Sat Jul 6 2019

MTZ048-070100-
Southern Rocky Mountain Front-
635 PM MDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TETON COUNTY...

At 635 PM MDT, a strong thunderstorm was located 21 miles northwest
of Choteau, moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pendroy and Bynum.

This includes Highway 89 between mile markers 54 and 63.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4813 11275 4813 11250 4804 11217 4774 11260
      4781 11283
TIME...MOT...LOC 0035Z 209DEG 28KT 4795 11260

TP
Special weather statement, Jul 6, 6:37 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
637 PM MDT Sat Jul 6 2019

MTZ012-050-070100-
Cascade-Judith Basin-
637 PM MDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN AND
EASTERN CASCADE COUNTIES...

At 636 PM MDT, a strong thunderstorm was located 7 miles west of
Geyser, or 22 miles northwest of Stanford, moving northeast at 10
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Geyser and Raynesford.

This includes Highway 200 between mile markers 9 and 21.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4722 11069 4727 11077 4740 11070 4726 11046
TIME...MOT...LOC 0036Z 232DEG 8KT 4728 11066

TP
Special weather statement, Jul 6, 6:42 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
642 PM MDT Sat Jul 6 2019

MTZ054-070130-
Meagher MT-
642 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEAGHER COUNTY UNTIL
730 PM MDT...

At 642 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Sulphur Springs, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Checkerboard and Lennep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4647 11092 4663 11086 4660 11035 4633 11044
TIME...MOT...LOC 0042Z 283DEG 20KT 4653 11079

KJ
Special weather statement, Jul 6, 6:45 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
645 PM MDT Sat Jul 6 2019

MTZ012-013-070130-
Chouteau MT-Cascade MT-
645 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES UNTIL 730 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Highwood, or 14 miles northeast of Great Falls, moving
northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Benton, Black Eagle, Highwood, Carter, Shonkin, Floweree,
Portage and Malmstrom Afb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4744 11126 4771 11136 4811 11099 4780 11020
      4749 11063
TIME...MOT...LOC 0044Z 229DEG 26KT 4763 11105

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:09 PM MDTSpecial Weather StatementTFXTeton21 min
Jul 6, 6:10 PM MDTSevere Thunderstorm WarningTFXMeagher35 min
Jul 6, 6:14 PM MDTSpecial Weather StatementTFXBroadwater16 min
Jul 6, 6:18 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau27 min
Jul 6, 6:19 PM MDTSpecial Weather StatementTFXTeton11 min
Jul 6, 6:35 PM MDTSpecial Weather StatementTFXTeton25 min
Jul 6, 6:37 PM MDTSpecial Weather StatementTFXJudith Basin23 min
Jul 6, 6:42 PM MDTSpecial Weather StatementTFXMeagher48 min
Jul 6, 6:45 PM MDTSpecial Weather StatementTFXChouteau45 min
Jul 6, 7:01 PM MDTSevere Thunderstorm WarningTFXMeagher29 min
Jul 6, 7:21 PM MDTSevere Thunderstorm WarningTFXMeagher28 min
Jul 6, 7:28 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 6, 7:44 PM MDTSpecial Weather StatementTFXJudith Basin46 min
Jul 6, 8:04 PM MDTSpecial Weather StatementTFXChouteau26 min
Jul 6, 8:20 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus25 min
Jul 6, 8:45 PM MDTSpecial Weather StatementTFX30 min
Jul 6, 8:53 PM MDTSpecial Weather StatementTFX22 min
Jul 6, 8:57 PM MDTAreal Flood AdvisoryTFXMeagher3 hr
Jul 6, 9:17 PM MDTSpecial Weather StatementTFXBlaine28 min
Jul 6, 9:20 PM MDTSpecial Weather StatementTFXFergus25 min
Jul 6, 9:38 PM MDTSpecial Weather StatementTFXBlaine37 min
Jul 6, 9:44 PM MDTSpecial Weather StatementTFX46 min
Jul 6, 9:58 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill32 min
Jul 6, 10:32 PM MDTSpecial Weather StatementTFXPetroleum43 min
Jul 6, 10:35 PM MDTSpecial Weather StatementTFXBlaine25 min
Jul 6, 10:44 PM MDTSpecial Weather StatementTFXBlaine31 min
Jul 6, 11:01 PM MDTSpecial Weather StatementTFXBlaine29 min
Jul 6, 11:27 PM MDTSpecial Weather StatementTFXBlaine33 min
Jul 7, 2:48 AM MDTSpecial Weather StatementTFX42 min
Jul 7, 3:40 AM MDTFlash Flood WatchTFX16 hr
Jul 7, 4:43 AM MDTSpecial Weather StatementTFXToole47 min
Jul 7, 1:58 PM MDTSpecial Weather StatementTFXBeaverhead32 min
Jul 7, 2:22 PM MDTSpecial Weather StatementTFXBlaine23 min
Jul 7, 2:24 PM MDTSpecial Weather StatementTFXMadison51 min
Jul 7, 2:26 PM MDTSpecial Weather StatementTFX49 min
Jul 7, 3:02 PM MDTSpecial Weather StatementTFXMadison28 min
Jul 7, 3:13 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison32 min
Jul 7, 3:41 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Gallatin, Madison34 min
Jul 7, 4:16 PM MDTSpecial Weather StatementTFXGallatin44 min
Jul 7, 4:47 PM MDTSpecial Weather StatementTFXGallatin43 min
Jul 7, 4:56 PM MDTSpecial Weather StatementTFXLewis and Clark19 min
Jul 7, 4:59 PM MDTSpecial Weather StatementTFXMadison31 min
Jul 7, 5:18 PM MDTSpecial Weather StatementTFXLewis and Clark27 min
Jul 7, 5:26 PM MDTSpecial Weather StatementTFXMadison34 min

Nearby

Flash Flood Warnings in Montana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.